Colorado, 2022

High Wind in Colorado, April 4 to 5, 2022

April 4 to 5, 2022 · NWS GJT · 2 events in 2 counties and zones

An abnormally strong 160 knot upper level jet associated with an approaching system dug into the Great Basin. As it approached western Colorado it resulted in a tightening wind gradient with gusty winds at the surface.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An abnormally strong 160 knot upper level jet associated with an approaching system dug into the Great Basin. As it approached western Colorado it resulted in a tightening wind gradient with gusty winds at the surface. Winds at the surface gusted in the 40 to 50 mph range for the valleys. There were localized gusts meeting high wind criteria in northwest Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 4, 10:43 AM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Apr 4, 10:43 AM MST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1143 AM MDT Mon Apr 4 2022

.SHORT TERM...(Today through Tuesday)
Issued at 416 AM MDT Mon Apr 4 2022

Wind. The true sign that Spring is finally here. Unfortunately
winter isn't over. The clashing of these seasons looks like it is
going to create some very unpleasant conditions over the northern
and central mountains tonight into early Wednesday. Satellite
imagery is showing a visually impressive system approaching the
PacNW coast this morning...being forced along by a +160kt jet.
Wind is driven by a strong thermal gradient which is apparent
upstream in the jet but will also been seen locally. Afternoon
temperatures on Tuesday are forecast to be well into the 70s near
the 4 Corners and closer to 40 near the Wyoming border. Wind.
Today will be a precursor as the stronger upper wind field starts
to nose in. Warm temperatures today will help promote mixing up to
some of these winds and have issued an advisory for mainly the
Yampa River Valley and Northward for late day gusts over 45 mph.
The real action begins tonight as a strong closed low digs out of
the Canadian Rockies into the Northern Plains. This will force the
jet core southward with 120kt+ winds remaining over our northern
and central mountains through Wednesday. These winds will be
advecting a decaying atmospheric river which the higher terrain of
the northern and central Colorado mountains will catch. The
combination of this orographic snow and winds 45 to 55 mph will
create some nasty travel conditions over the mountain passes
tonight. Winds in excess of 70 mph are also highly probable above
timberline so did hoist elevation based advisories for this threat
beginning this evening...with greatest impact overnight into
early Tuesday. The southern mountains are not out of the
woods...wait. Gusty winds will also impact the ridges and high
passes of the at least the northern San Juans with some gusts
likely surpassing 55 mph Tuesday and early Wednesday. Low
temperatures tonight will be a challenge as an approaching cold
front and the winds aloft will keep some degree of mixing in
place. Did lean towards the warmer guidance in the northern CWA.
This front and low level cold advection looks to promote some very
strong winds on Tuesday across the North. Confidence is high
enough for a period 3 advisory. There could be gusts pushing 55 to
60 mph near the Wyoming border...especially over the higher
ridgelines. One last concern will be the combination of stronger
winds and low humidity creating critical fire weather conditions
over portions of the lower desert valleys.

.LONG TERM...(Tuesday night through Sunday)
Issued at 416 AM MDT Mon Apr 4 2022

Winds will remain strong Tuesday night into Wednesday though we
will be transitioning form CAA to WAA after sunrise on Wednesday
and this should help the snow taper off to just high divide
mountains. There is some concern that early Spring warming has
promoted enough growth of tender tree buds that freezing
temperatures will be a concern over some of the lower valleys by
Wednesday morning and more likely Wednesday morning as
temperatures drop well into the 20s. Will continue to monitor this
threat. Wednesday will be the coolest of the forecast with highs
some 10 to 15 degrees colder than normal over many areas.

On Wednesday the Northern Plains closed low will migrate then
remain nearly stationary over the upper Great Lakes region through
the end of the workweek. High pressure builds over the western US
by late Wednesday and slowly moves east into the Great Basin by
early Friday. A combination of the ridge to our west and the
closed low to our east will keep a cold northwest flow pattern
remaining over the forecast area through Friday. This northwest
gradient will allow light snow showers to continue along the
higher terrain of the northern and central mountains of western
Colorado on Wednesday with a decreasing chance on Thursday. Model
ensembles show the ridge of high pressure will push east across
the forecast area and flatten through the weekend as another storm
system impacts the Pacific Northwest region. Expect warmer
temperatures and dry conditions Friday into the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1138 AM MDT Mon Apr 4 2022

The main concern from here on out will be the gusty winds. The
next system is already bringing some high clouds to NE UT and NW
CO and this trend will continue as the next system approaches.
Expect widespread BKN skies heading towards 00Z as they start to
drop in the evening and overnight. Westerly winds will start
gusting in the next hour or two with gusts int the 20 to 30kt
range this afternoon. Guidance is suggesting gusty winds
continuing overnight and while this is uncommon, the very strong
jet aloft may certainly support these winds at the surface. A few
showers are possible by 12Z Tuesday but conditions will still be
VFR. KASE and KEGE may reach ILS Breakpoints around 12Z but
again, the biggest concern will be the gusty winds along with some
LLWS. Of note, KASE should see generally west winds but if they
become northwesterly, these gusty winds could cause some issues
for the airport.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 9 PM this evening to midnight MDT
     Tuesday night for COZ004-010-012.

     Wind Advisory from 10 AM to 9 PM MDT Tuesday for COZ001-002.

     Wind Advisory until 7 PM MDT this evening for COZ001-002.

UT...Wind Advisory from 10 AM to 9 PM MDT Tuesday for UTZ023-024.

&&

SHORT TERM...15
LONG TERM...MDM/MPM
AVIATION...TGR
Hazardous weather outlook, Apr 4, 3:56 AM MST, 7 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
456 AM MDT Mon Apr 4 2022

COZ001>014-017>023-UTZ022>025-027>029-051100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
456 AM MDT Mon Apr 4 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Winds will be increasing today and tonight as a strong Spring
storm moves into the Northern Plains. Gusts of 40 to 45 mph will
be possible over the Yampa River Valley to the Wyoming border
this afternoon. Winds in excess of 50 mph will be also be
developing over the northern and central mountains of eastern Utah
and western Colorado. Moisture increases on these winds and will
lead to snow spreading into the central and northern Colorado high
country. The combination of snow and strong winds will create
hazardous travel conditions in these mountains overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Moisture will continue to be captured by the northern and central
mountains of Colorado and Utah through the mid week period.
Accumulating snowfall and gusty winds will impact to nighttime
travel will be possible mainly over the higher passes into
Wednesday afternoon. There is the possibility of freezing
temperatures impacting the beginning of the growing season by
early this week as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Apr 4, 8:41 AM MST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
941 AM MDT MON APR 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 AM     SNOW             4 E CAMP BIRD           37.97N 107.66W
04/04/2022  M1.0 INCH        OURAY              CO   DEPT OF HIGHWAYS

            0.1 IN. SWE.

&&

TGR
Local storm report, Apr 4, 8:42 AM MST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
942 AM MDT MON APR 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 AM     SNOW             MOLAS PASS              37.74N 107.70W
04/04/2022  M1.0 INCH        SAN JUAN           CO   DEPT OF HIGHWAYS

            0.1 IN. SWE.

&&

TGR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Central Yampa River Basin

When
April 4, 11:53 AM MST
Where
Central Yampa River Basin forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

A peak wind gust of 66 MPH was measured by the automated weather station at the Meeker Coulter Field Airport.

High Wind, Lower Yampa River Basin

When
April 5, 1:55 PM MST
Where
Lower Yampa River Basin forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

A peak wind gust of 62 MPH was measured by the automated weather station at the Rangely Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006691, 1006688.